Interactions

THINK TWICE before you club two or more medicines!
Do you know what exactly could happen from their interaction?
Check out our Drug Drug Interaction and get your answers NOW!

Add medicines below to check their interaction


  • None
  • Mild
  • Severe

A drug interaction is a situation in which a substance (usually another drug) affects the activity of a drug when both are administered together. This action can be synergistic (when the drug's effect is increased) or antagonistic (when the drug's effect is decreased) or a new effect can be produced that neither produces on its own. Typically, interactions between drugs come to mind when heard the term drug-drug interaction. It is therefore easy to see the importance of these pharmacological interactions in the practice of medicine. If a patient is taking two drugs and one of them increases the effect of the other it is possible that an overdose may occur. The interaction of the two drugs may also increase the risk of the occurrence of side effects. On the other hand, if the action of a drug is reduced it may cease to have any therapeutic use because of under-dosage.

Notwithstanding the above, on occasion these interactions may be sought in order to obtain an improved therapeutic effect. Examples of this include the use of codeine with paracetamol to increase its analgesic effect or the combination of clavulanic acid with amoxicillin in order to overcome bacterial resistance to the antibiotic.

It is also possible for interactions to occur outside an organism before administration of the drugs has taken place. This can occur when two drugs are mixed, for example, in a saline solution prior to intravenous injection. Some classic examples of this type of interaction include that Thiopentone and Suxamethonium should not be placed in the same syringe and the same is true for Benzylpenicillin and Heparin. These situations will all be discussed under the same heading due to their conceptual similarity.

Drug interactions may be the result of various processes. These processes may include alterations in the pharmacokinetics of the drug, such as alterations in the absorption, distribution, metabolism and excretion (ADME) of a drug. Alternatively, drug interactions may be the result of the pharmacodynamic properties of the drug, e.g. the co-administration of a receptor antagonist and an agonist for the same receptor.


Case Studies

Objective

The objective of the study was to assess the incidence and pattern of drug-drug interactions (DDIs) in hypertensive patients by using Micromedex and Medscape databases.

Materials and Methods

A prospective observational study was carried out in a superspeciality hospital setting in South India for period of 9 months. Hypertensive patients who admitted into the hospital with the age more than 18 years, received more than 3 drugs per prescription and length of hospital stay for more than 24 hours were included in the study. An appropriate data was collected and assessed for DDIs with the help of Micromedex and Medscape databases.

Results

A total of 227 patients were enrolled during the study period. Among the 227 patients, 48 of them developed 53 clinically significant DDIs. Out of 48 patients, most of them were in the age-group of 50-60 years [18 (37.49%)]. The percentage of DDIs were higher in males [30 (62.5%)] compared to females [18 (37.5%)]. The most common drugs responsible for DDIs in the present study were Insulin [18 (33.96%)] followed by Metoprolol [10 (18.86%)], Torsemide [8 (15.09%)], and Hydrochlorothiazide [8 (15.09%)]. The most commonly interacting pairs were Ciprofloxacin-Insulin [6 (11.32%)], followed by Metoprolol-Insulin [4 (7.54%)] and Atenolol-Insulin [4 (7.54%)]. The most common consequences of interacting pairs were reduced serum potassium levels and hyperglycemia.

Conclusion

The overall incidence rate of DDIs was found to be 21.14% and the increasing number of co-morbidities (P<= 0.003) and polypharmacy (P <= 0.002) were the risk factor for the development of significant number of DDIs.

Source: ncbi.nlm.nih.gov

ABSTRACT

Background: Critically ill patients frequently receive multidrug regimens (polypharmacy) with the goal of providing the superlative pharmacotherapeutic support. Drug-drug interaction (DDI) is a specific type of adverse event, which develops due to multiple regimen therapy and that may lead to significant hospitalization and death.

Methods: A retrospective study was conducted for a period of 3 months to assess the prevalence potential DDIs in Medical Intensive Care Unit (MICU) patients of a North Indian tertiary care hospital using Lexi Comp drug interaction android mobile application.

Results: A total of 72 patients were identified for this study. 65.27% (47) were males, and 34.72% (25) were females. The average age of the study population was 52 years, and average length of stay in hospital was found to be 7 days. An average of 17.09 drugs was administered to each patient during the study period. 90.02% (65) of patients experienced at least one potential DDI. A total of 222 interactions observed during the study period with an occurrence rate of 3.08 DDI per patient. 106 types drug pairs were found to get interacted at least once. Corticosteroids, anticonvulsants, central nervous system depressants, sympathomimetics and quinolone antibiotics are the main class of drugs mostly interacted in MICU.

Conclusion: The study shows that, concomitant administration rate of potentially interacting drugs are very high in MICU. We suggest that, special safety measures must be followed by physicians, pharmacists, and nurses to prevent and monitor DDIs in all departments of the hospital especially in intensive care departments. Health providers must be able to identify and classify drug interactions (DIs), and know how to manage them clinically, that is, how to minimize or prevent them. Practice of a computer assisted DI checker before prescribing/ administering drugs can avoid DDIs. In settings with multiple drug use like in ICUs, attendance of a pharmacist or clinical pharmacist, taking the responsibility for monitoring DIs and notifying the physician about potential problems could decrease the harm inpatient and ensure the patient safety.

Effect of concomitant use of Warfarin and Paracetamol

Paracetamol was the most frequently used drug (n=53) capable of interacting with Warfarin (328 cases). Among cases where these two drugs were detected together, the prevalence of fatal bleeding was 4.6 and 2.7 times higher compared to the cases of only Paracetamol or Warfarin findings, respectively. Bleeding was most commonly intracranial and there was no statistical difference in terms of its etiology (spontaneous or traumatic). There were not enough cases to obtain reliable results on the bleeding risk due to combined Tramadol and Warfarin use.

Epidemiology (The branch of medicine which deals with the incidence, distribution, and possible control of diseases and other factors relating to health.)

Among the US adults older than 55, 4% are taking medication and or supplements that put them at risk of a major drug interaction.


Disclaimer

This service is being provided to you by hellolyf.com and is strictly intended to be used by consumers for informational purposes.

By using this product, you are acknowledging the acceptance of the disclaimers, restrictions and limitations thereby. You are also agreeing and acknowledging that helloLyf bears no responsibility for the outcomes resulting from your decisions of using the service, your choice to seek or not to seek online professional medical care and also for selecting or not selecting any treatment based upon the service.

Ample effort has been taken for ensuring that the information furnished in the service is immaculate, updated and complete. However, no guarantee can be made to that effect. Moreover, the drug information present herein may even be time-sensitive.

Drugs, diagnose patients, or recommend therapy is not endorsed by the service. The service has been designed as an informational resource for providing drug specific information to consumers. Healthcare professionals are expected to use their expertise and professional judgment in using the information that has been provided. The service is no way considered to substitute the care that is offered by licensed healthcare professionals and consumers are requested to consult their healthcare practitioners in every instance. The lack of warning for a certain drug or combination should not be interpreted as an indication of the drug or the combination being safe, effective of suitable for a particular patient.

helloLyf.com clearly refuses to assume any responsibility for any aspect of healthcare that is either administered or not with the help of the information that the service provides.